Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 306, NWS Dodge City, KS

August 19, 2019Meade County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 19, 2019, 5:09 PM CDT for Meade County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2019, 5:09 PM CDT (22:09 UTC)
Expired
Aug 19, 2019, 6:00 PM CDT
In force
51 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Meade County, KS

The radar

The Dodge City radar (KDDC), 68 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 913 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
913 J/kg
Mixed-layer CIN
-326 J/kg
Mixed-layer LCL
2143 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

940 
WUUS53 KDDC 192209
SVRDDC
KSC119-192300-
/O.NEW.KDDC.SV.W.0306.190819T2209Z-190819T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
509 PM CDT Mon Aug 19 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Meade County in southwestern Kansas...

* Until 600 PM CDT.

* At 509 PM CDT, a severe thunderstorm was located very near Missler,
  moving north at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Meade, Missler and Plains. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3720 10062 3747 10063 3748 10028 3720 10028
TIME...MOT...LOC 2209Z 165DEG 15KT 3731 10046 

HAIL...1.00IN
WIND...60MPH
 
$$

TATRO
3 follow-up statements
800 
WWUS53 KDDC 192214
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
514 PM CDT Mon Aug 19 2019

KSC119-192300-
/O.CON.KDDC.SV.W.0306.000000T0000Z-190819T2300Z/
Meade KS-
514 PM CDT Mon Aug 19 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHWESTERN MEADE COUNTY...

At 514 PM CDT, a severe thunderstorm was located very near Missler,
moving north at 10 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Meade, Missler and Plains. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3720 10062 3747 10063 3748 10028 3720 10028
TIME...MOT...LOC 2214Z 173DEG 11KT 3732 10045 

HAIL...1.75IN
WIND...60MPH
 
$$

TATRO
700 
WWUS53 KDDC 192228
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
528 PM CDT Mon Aug 19 2019

KSC119-192300-
/O.CON.KDDC.SV.W.0306.000000T0000Z-190819T2300Z/
Meade KS-
528 PM CDT Mon Aug 19 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHWESTERN MEADE COUNTY...

At 528 PM CDT, a severe thunderstorm was located very near Missler,
moving northeast at 5 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Meade and Missler. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3720 10055 3747 10053 3748 10028 3720 10028
TIME...MOT...LOC 2228Z 218DEG 5KT 3733 10043 

HAIL...1.75IN
WIND...60MPH
 
$$

TATRO
760 
WWUS53 KDDC 192246
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
546 PM CDT Mon Aug 19 2019

KSC119-192300-
/O.CON.KDDC.SV.W.0306.000000T0000Z-190819T2300Z/
Meade KS-
546 PM CDT Mon Aug 19 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR CENTRAL MEADE COUNTY...

At 546 PM CDT, a severe thunderstorm was located very near Missler,
moving southeast at 5 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Meade and Missler. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3720 10055 3736 10047 3743 10028 3720 10028
TIME...MOT...LOC 2246Z 294DEG 11KT 3730 10041 

HAIL...1.50IN
WIND...60MPH
 
$$

TATRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:17 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 19, 2:17 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
217 PM CDT Mon Aug 19 2019

...Updated Long Term...

.SHORT TERM...(This afternoon through Tuesday night)
Issued at 1145 AM CDT Mon Aug 19 2019

Remaining stratus is burning off late this morning along the I-70
corridor, leaving behind scattered cirrus and rapidly building
instability in a very moist boundary layer. Widespread dewpoints
in the 60s currently, will only mix out to the upper 50s/lower
60s this afternoon. As SE winds increase to 15-25 mph this
afternoon, convergence along the lee trough/dryline is expected to
allow at least isolated convection to develop across the
western/SW zones this afternoon. With limited forcing, coverage
will not be widespread, and with instability/shear both far less
than impressive, convective expectations through this evening are
rather low. Marginal 5% wind probability from SPC basically west
of US 283 is justified, given inverted-V soundings, a hot boundary
layer, and well-mixed subcloud layers. It won't take much to get
a downburst wind gust of 50-60 mph, with the area most likely to
see such activity along an Elkhart-Ashland line near the Oklahoma
border, as shown by the latest several HRRR iterations. Any
convection will dissipate rapidly with the loss of daytime
heating, leading to a quiet warm night with an elevated south
breeze near 10 mph. Most locations will hold easily in the lower
70s through Tuesday. With the loss of upslope flow, fog and/or
stratus is not expected to redevelop through Tuesday morning.

The heat will continue on Tuesday, with no change in airmass. Most
locations will end up within a couple degrees of 100. Most of the
daylight hours Tuesday will remain dry courtesy of strong upper
level ridging aloft. That said, both 12z NAM/GFS generate
scattered convective QPF late Tuesday afernoon/Tuesday evening
across SW KS, apparently in response to weak shortwaves embedded
in the anticyclonic circulation aloft. Wind shear will be weak to
non-existent, with convective organization expected to struggle.
Kept inherited 20-40% pop coverage for late Tuesday. Clearly, the
more organized severe wind/hail threat Tuesday PM will remain
focused on the frontal boundary well to the north of SW KS, mainly
in Nebraska.

.LONG TERM...(Wednesday through Monday)
Issued at 217 PM CDT Mon Aug 19 2019

Stationary frontal boundary near the Kansas/Nebraska border early
Wednesday is expected to receive a shove southward into SW KS and
vicinity Wednesday night/early Thursday, in response to a strong
upper trough swinging through the Great Lakes. 12z NAM depicts the
cold front making steady southward progress through SW KS daylight
Wednesday. The addition of the boundary will no doubt increase
shower and thunderstorm coverage across Kansas late Wednesday
through early Thursday, as the boundary acts as a trigger in a
moist unstable airmass. While mesoscale placement/details are
unknown, the NBM pop grids of 50-60% (into the likely category,
which matches 12z MEX guidance) for late Wednesday/early Thursday
were accepted in the grids. Locally heavy rainfall and strong
storms are both possible, per SPC Day 3 marginal 5% wind/hail
probabilities. One or two MCSs are expected in this type of
pattern, but the locations in Kansas that receive them will be
resolved in later forecasts.

Convection will encourage the boundary further southward on
Thursday, and this is the day when most of us have the best chance
of remaining below 90 degrees. If cloud cover can hold north of
the front stalled along the Kansas/Oklahoma border as 12z NAM
suggests, then the going forecast temperatures for Thursday will
be too warm. Northern counties may easily hold in the 70s for some
free air conditioning.

A warming trend through the 90s is expected each afternoon Friday
through Sunday. Rain chances will dwindle over the weekend period,
with most locations remaining dry.

12z ECMWF depicts a strong trough swinging through the northern
and central plains next Monday, a sign that autumn is inevitably
approaching. Strong convection is probable on the frontal
boundary Monday afternoon/evening, followed by much cooler
temperatures Tuesday Aug 27th.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1045 AM CDT Mon Aug 19 2019

VFR is expected to prevail through this TAF cycle. Stratus near
HYS will continue to dissipate late this morning. Expect scattered
cirrus and some cumulus this afternoon. After 21z, expect SE
winds to increase at all airports, gusting 22-25 kts. Isolated
convection is expected in the GCK-LBL vicinity in the 23z Mon-02z
Tue time range, as shown by the latest HRRR model runs. Low
confidence on direct impacts to GCK/LBL, so only mentioned VCTS/CB
for now. VFR overnight, with south winds of 7-12 kts. Fog and
stratus is not expected to redevelop tonight/Tuesday morning.
After 15z Tue, SW winds increase, gusting 20-25 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC 101  74 101  71 /  10  10  10  30
GCK 100  71 100  67 /  10  10  10  30
EHA 102  70  99  67 /  20  10  10  20
LBL 103  71 101  69 /  20  30  10  30
HYS  95  72  98  68 /   0  10  10  40
P28 101  75 102  73 /  10  10   0  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, Aug 19, 4:21 AM CDT, 12 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
421 AM CDT Mon Aug 19 2019

KSZ030-031-043>046-061>066-074>081-084>090-200930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
421 AM CDT Mon Aug 19 2019 /321 AM MDT Mon Aug 19 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A marginal risk for severe storms exists late this afternoon.
Elevated excessive heat risk during the afternoon.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Excessive heat: Elevated risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Elevated excessive heat risk again min Tuesday. Thunderstorm
chances increase Tuesday night through Thursday.

Days 2-7 Hazards
----------------
* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Wednesday
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Aug 19, 3:10 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Dodge City KS
310 PM CDT Mon Aug 19 2019

KSZ074-084-192100-
Stanton KS-Morton KS-
310 PM CDT Mon Aug 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORTON AND SOUTHERN
STANTON COUNTIES UNTIL 400 PM CDT...

At 310 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stonington, or 16 miles south of The Saunders Elevator, moving
northeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Johnson City, Manter, Richfield and The Saunders Elevator.

LAT...LON 3749 10204 3767 10157 3732 10156 3715 10204
TIME...MOT...LOC 2010Z 240DEG 49KT 3724 10212

TATRO
Special weather statement, Aug 19, 4:02 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Dodge City KS
402 PM CDT Mon Aug 19 2019

KSZ074-084-192200-
Stanton KS-Morton KS-
402 PM CDT Mon Aug 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORTON AND SOUTHERN
STANTON COUNTIES UNTIL 500 PM CDT...

At 402 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near The Saunders Elevator to 11 miles north of
Elkhart. Movement was east at 20 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Johnson City, Manter, Richfield and The Saunders Elevator.

LAT...LON 3755 10204 3762 10159 3718 10160 3711 10204
TIME...MOT...LOC 2102Z 257DEG 19KT 3749 10197 3716 10198

TATRO
Special weather statement, Aug 19, 4:05 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
405 PM CDT Mon Aug 19 2019

KSZ087-192200-
Meade KS-
405 PM CDT Mon Aug 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MEADE COUNTY UNTIL
500 PM CDT...

At 405 PM CDT, Doppler radar was tracking a strong thunderstorm near
Meade, moving north at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Meade, Fowler, Missler and Meade State Park.

LAT...LON 3710 10017 3718 10046 3747 10040 3747 10011
TIME...MOT...LOC 2105Z 199DEG 20KT 3722 10032

TATRO
Special weather statement, Aug 19, 4:28 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Dodge City KS
328 PM MDT Mon Aug 19 2019

KSZ061-192215-
Hamilton KS-
328 PM MDT Mon Aug 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY UNTIL 415 PM
MDT...

At 328 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Holly to 11 miles south of
Coolidge. Movement was east at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Syracuse and Coolidge.

LAT...LON 3825 10204 3826 10159 3786 10159 3783 10204
TIME...MOT...LOC 2128Z 262DEG 28KT 3815 10206 3788 10206

TATRO
Local storm report, Aug 19, 5:06 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
506 PM CDT MON AUG 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TSTM WND GST     10 SW RICHFIELD         37.18N 101.94W
08/19/2019  E60 MPH          MORTON             KS   PUBLIC

&&
Special weather statement, Aug 19, 5:06 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
506 PM CDT Mon Aug 19 2019

KSZ084-192245-
Morton KS-
506 PM CDT Mon Aug 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORTON COUNTY UNTIL 545
PM CDT...

At 506 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Richfield, moving east at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Rolla, Richfield and Wilburton.

LAT...LON 3707 10192 3725 10193 3735 10162 3707 10161
TIME...MOT...LOC 2206Z 267DEG 11KT 3717 10184

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 6:48 AM CDTDense Fog AdvisoryDDCEdwards, Ellis, Hodgeman, Lane, Ness, Pawnee and 4 more3 hr
Aug 19, 3:10 PM CDTSpecial Weather StatementDDCStanton50 min
Aug 19, 4:02 PM CDTSpecial Weather StatementDDCMorton, Stanton58 min
Aug 19, 4:05 PM CDTSpecial Weather StatementDDCMeade55 min
Aug 19, 4:09 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton66 min
Aug 19, 4:28 PM CDTSpecial Weather StatementDDCHamilton47 min
Aug 19, 4:31 PM CDTSevere Thunderstorm WarningDDCMeade44 min
Aug 19, 5:06 PM CDTSpecial Weather StatementDDCMorton39 min
Aug 19, 5:16 PM CDTSpecial Weather StatementDDCHamilton44 min
Aug 19, 5:43 PM CDTSpecial Weather StatementDDCMorton32 min
Aug 19, 5:55 PM CDTSevere Thunderstorm WarningDDCMeade24 min
Aug 19, 6:00 PM CDTSpecial Weather StatementDDCSeward45 min
Aug 19, 6:12 PM CDTAreal Flood AdvisoryDDCMeade2 hr
Aug 19, 6:12 PM CDTSpecial Weather StatementDDCMorton, Stevens33 min
Aug 19, 6:44 PM CDTSpecial Weather StatementDDCSeward, Stevens46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.